Anda di halaman 1dari 2

Short Communication

Indian J Tuberc 2006; 53:232-233

TREATMENT OF TUBERCULOSIS IN LIVER DISEASE (A Clinicians view)


(Received on 23.5.2006; Accepted on 26.9.2006)
Summary: Co-existent hepatic disease poses a challenge for the physicians treating tuberculosis. The hepatic disease may either be pre-existent or may develop during the course of disease or as an adverse reaction to anti-TB drugs. Treatment may need modifications, stoppage or even change of drug regimens. Key words : Tuberculosis, hepatic disease.

Hepatic involvement is common in disseminated forms of tuberculosis1,2 but it rarely causes marked impairment of hepatic functions3. A person having pre-existent chronic liver disease may also develop tuberculosis. Moreover, a patient undergoing treatment for tuberculosis may develop hepatotoxicity as adverse reaction to drugs or may develop fresh liver disease like acute viral hepatitis. The presence of co-existent hepatic disease poses a challenge in the treatment of tuberculosis. Hepatic dysfunction can also alter absorption and distribution of drugs that are metabolized or excreted in the liver. Therefore, in the presence of severe liver disease, it is advisable to include fewer hepatotoxic drugs and to extend the period of treatment4. Since many of the potent anti-tubercular drugs are hepatotoxic, drug regimens may need modification or stoppage of antitubercular drugs for varying periods may be required. Rifampicin, Pyrazinamide, Isoniazid, Ethionamide and PAS are all hepatotoxic drugs. Transient elevation of hepatitis enzymes are however routinely observed in the patients being treated with Rifampicin. However, these return to normal on continuation of therapy5,6. The various factors which predispose to hepatotoxicity during treatment with anti TB drugs include old age, history of liver disease and excessive use of alcohol7. Slow acetylators of Isoniazid are at a higher risk of hepatotoxicity 8,9 . Frequency of liver damage increases with age and in general is less than 2%6. Stead et al observed INH hepatitis in 4.5% of approximately 2000 elderly patients 10. Risk of hepatitis due to Rifampicin appears small. Yee et al11 reported a rate of 0.05 per 100 person-months for hepatitis caused by Rifampicin, whereas reported rates for Pyrazinamid and INH were ten and three times respectively. Moreover, metabolism of hepatically metabolized drugs such as Isoniazid and

Rifampicin is diminished among persons with severe liver disease12. The hepatotoxic effect of Rifampicin and Isoniazide are additive 5 whereas the hepatic damage due to Pyrazinamide is related to dose and duration. Higher doses of Pyrazinamide may predispose to hepatotoxicity affecting as many as 15% of patients receiving 40-50mg/kg daily13. Current recommended dose of 15-30mg/kg. has, however, significantly less risk of hepatotoxicity. Since frequency of hepatotoxicity in patients who received Pyrazinamide in doses of 25-35mg/kg alongwith Rifampicin and Isoniazid was found to be same among those who received only Rifampicin and Isoniazid14-16. The adverse drug reactions are, however, lesser with intermittent drug regimens as in DOTS under RNTCP. In a study conducted at New Delhi Tuberculosis Centre the incidence of hepatotoxicity during DOTS therapy was observed to be only 1 out of 1195 patients17, while in Hong Kong study 2% of the patients were reported to have hepatitis18.

Most patients with pre-existent liver disease will tolerate standard tuberculosis treatment regimens with careful monitoring for hepatotoxicity 19 . However, during treatment of tuberculosis the patient may present with jaundice which may be either due to drug toxicity or development of fresh disease e.g. acute viral hepatitis or worsening pre-existent liver disease. The hepatic function tests should be done and all the anti-tubercular treatment should be stopped. In presence of symptoms, raised transaminase levels more than three times upper normal limit signify drug induced hepatitis20,21. The criteria for stopping ATT as recommended by American Thoracic Society and CDC-US22 include a) Serum transaminases i.e. SGOT/SGPT raised

Indian Journal of Tuberculosis

233

V.K. DHINGRA
6. Isoniazid. In: Kucers A, Crowe SM, Grayson ML, et al. The use of antibiotics, 5th ed. Boston: Butterworth-Heineman, 1997;1179-1210. Rom WN & Garay SM. Tuberculosis Philadelphia : Lippincott Williams & Wilkins, 2004. Ohno M, Yamaguchi I, Yamamoto I, et al. Slow Nacetyltransferase 2 genotype affects the incidence of Isoniazid and Rifampicin-induced hepatotoxicity. Int J Tuberc Lung Dis 2000;4:256-261. Huang YS, Chern HD, Su WJ, et al. Polymorphism of the N-acetyltransferase 2 gene as a susceptibility risk factor for anti-tuberculosis drug-induced hepatitis. Hepatology 2002;35:883-889. Stead WW, To T, Harrison RW, et al. Benefit-risk considerations in preventive treatment for tuberculosis in elderly patients. Ann Intern Med 1987:107:843-845. Yee D, Valiquette C, Pelletier M, et al. Incidence of side effects of anti tuberculosis drugs among patients with active tuberculosis. Am J Respir Crit Care Med 2002;165[Suppl]:A17(abst). Kimerling ME, Phillips P, Patterson P, et al. Low serum anti-mycobcterial drug levels in non-HIV infected tuberculosis patients. Chest 1998;113:1178-1183. Heifets LB. Antimicrobial agents: Pyrazinamide. In: Yu VL, Merigan TC,Barriere SL. eds. Anti-microbial therapy and vaccines. Baltimore: Williams & Wilkins, 1999:668-676. Steele MA, Des Prez RM. The role of Pyrazinamide in tuberculosis chemotherapy. Chest 1988;94:842-844. Pilheu JA, DeSalvo MC, Koch O. Liver alterations in antituberculosis regimens containing Pyrazinamide. Chest 1981;80:720-724. Zierski MB, Bek E. Side effects of drug regimens used in short-course chemotherapy for pulmonary tuberculosis. A controlled clinical study. Tubercle 1980;61:41-49. Dhingra VK, Rajpal S, Aggarwal Nishi, Aggarwal JK, Khan Shadab, Jain SK. Adverse drug reactions observed during DOTS. J. Commun Dis 2004;36(4):251. Hong Kong Chest Service/British Medical Research Council. First report : Controlled trial of four thrice weekly regimens and a daily regimen all given for 6 months for pulmonary tuberculosis. Lancet 1981;1:171-174. Saigal S, Agarwal SR, Nandeesh HP, et al. Safety of an Ofloxacin-based antitubercular regimen for the treatment of tubrculosis in patients with underlying chronic liver disease: a preliminary report. J Gastroenterol Hepatol 2001;16:1028-1032. Neff M. ATS CDC and IDSA Update recommendations on treatment of tuberculosis. Am Fam Physician 2003;68(9):1854, 1857-8, 1861-2. Treatment of tuberculosis. MMWR Recom Rep. 2003,52(RR-11):1-77. American Thoracic Society Update. Fatal and severe liver injuries associated with Rifampicin and Pyraznimaide for latent tuberculosis infections, and revisions in American Thoracic Society/CDC recommendations-United States, 2001. Am J Respir Crit Care Med 2001;164:1319-1320. World Health Organisation. Treatment of tuberculosis : Guidelines for National Programme. 3rd ed. Geneva 2003;p27-38.

more than five times the upper normal limit even if the patient is asymptomatic. b) Raised serum transaminases i.e. SGOT/SGPT accompanied by symptoms of hepatitis. c) Raised serum bilirubin level. Although Pyrazinamide is considered to be most hepatotoxic and Rifampicin the least23, it would be prudent to avoid all the potential hepatotoxic first line drugs i.e. Rifampicin, Isoniazid and Pyrazinamide in this situation. The treatment can be restarted after serum bilirubin and transaminase enzymes return to normal. The drugs should be restarted in a sequential fashion, if the symptoms have improved and transaminase levels fall to less than two times the upper normal limit21,22. If, however, in serious situations, it is considered necessary to continue anti-tubercular drugs, special precautions need to be taken. The drugs which can be safely used during liver disease include aminoglycosides, Ethambutol, quinolones and cycloserine5. The treatment may be started with an aminoglycoside, a quinolone and Ethambutol. If further addition of drugs is considered necessary Rifampicin may be added. Isoniazid may be substituted for Rifampicin, if Rifampicin cannot be given4. Pyrazinamide is better avoided in chronic liver disease. Close monitoring of these patients for symptoms and repeat liver function tests at intervals is of paramount importance for the management of these patients. V.K. DHINGRA

7. 8.

9.

10.

11.

12.

13.

14. 15.

16.

17.

18.

19.

REFERENCES
1. Hill AR, Premkumar S, Brustein S, et al. Disseminated tuberculosis in the acquired immunodeficiency syndrome era. Am Rev Respir Dis 1991;144:1164-1170. Sahn SA, Neff TA. Miliary tuberculosis. Am J Med 1974;56:494-505. Essop AR, Posen JA, Hodkinson JH, et al. Tuberculosis hepatitis: a clinical review of 96 cases. QJ Med 1984;53:465477. Behzad Sahbazian, Stephen E. Weis. Treatment of Active Tuberculosis: Challenges and Prospects. Clin Chest Med 2005;26:273-282. Garg PK, Tandon RK. Antituberculosis treatment induced hepatotoxicity (in) Sharma SK, Mohan A, editors Tuberculosis. 1st ed. New Delhi : Jaypee:2001:p-500-06.

20.

2. 3.

21. 22.

4.

5.

23.

Indian Journal of Tuberculosis